Alert archive / California / Wind Advisories in 2008

Wind Advisory 45, NWS San Diego, CA

January 28, 2008Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this wind advisory at Jan 28, 2008, 9:52 AM PST for Riverside County, San Bernardino County, San Diego County, California. It took effect at Jan 28, 2008, 10:00 AM PST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 28, 2008, 9:52 AM PST (17:52 UTC)
In effect from
Jan 28, 2008, 10:00 AM PST
Expired
Jan 28, 2008, 8:00 PM PST
In force
10 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 17:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 5.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2008-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2008-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSGX 281752
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
952 AM PST MON JAN 28 2008

...WIND ADVISORY IN EFFECT UNTIL 6 PM FOR THE HIGHER MOUNTAINS AND
SOME DESERT AREAS...

.A STRONG PACIFIC STORM WILL SLOWLY MOVE THROUGH THE AREA TODAY
WITH GUSTY SOUTHWEST WINDS IN THE HIGHER MOUNTAINS AND SOME DESERT
AREAS. THE WINDS WILL SLOWLY TAPER OFF BY LATE AFTERNOON AS THE
STORM SYSTEM MOVES TO THE EAST.
 
CAZ055-056-058-060-290200-
/O.NEW.KSGX.WI.Y.0045.080128T1800Z-080129T0200Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
952 AM PST MON JAN 28 2008

...WIND ADVISORY IN EFFECT UNTIL 6 PM PST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM PST THIS AFTERNOON. 

SOUTH TO SOUTHWEST WINDS 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE
LIKELY THROUGH THIS AFTERNOON. SOME LOCALIZED HIGHER GUSTS ARE
POSSIBLE IN THE STRONGEST AREAS.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

SMALL
2 follow-up statements
000 
WWUS76 KSGX 282042
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1242 PM PST MON JAN 28 2008

...HIGH WIND WARNINGS AND WIND ADVISORIES IN EFFECT FOR SOME
MOUNTAIN AND DESERT AREAS UNTIL 8 PM...

.A STRONG PACIFIC STORM WILL SLOWLY MOVE THROUGH THE AREA TODAY
WITH STRONG GUSTY SOUTHWEST WINDS IN THE HIGHER MOUNTAINS AND SOME
DESERT AREAS. THE WINDS WILL SLOWLY TAPER OFF BY LATE AFTERNOON AS
THE STORM SYSTEM MOVES TO THE EAST.

CAZ055-060-290400-
/O.UPG.KSGX.WI.Y.0045.000000T0000Z-080129T0200Z/
/O.NEW.KSGX.HW.W.0005.080128T2042Z-080129T0400Z/
SAN BERNARDINO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
1242 PM PST MON JAN 28 2008

...HIGH WIND WARNING IN EFFECT UNTIL 8 PM PST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS UPGRADED THE WIND
ADVISORY TO A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 8 PM
PST THIS EVENING. 

SOUTH TO SOUTHWEST WINDS 30 TO 40 MPH WITH GUSTS TO 70 MPH ARE
LIKELY THROUGH THIS AFTERNOON. THE WINDS WILL TAPER OFF DURING THE
EVENING. 

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

CAZ056-058-290400-
/O.EXT.KSGX.WI.Y.0045.000000T0000Z-080129T0400Z/
RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-
1242 PM PST MON JAN 28 2008

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM PST THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 8 PM PST THIS EVENING. 

SOUTH TO SOUTHWEST WINDS 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE
LIKELY THROUGH THIS EVENING...BEFORE TAPERING OFF LATE IN THE 
EVENING. SOME LOCALIZED HIGHER GUSTS ARE POSSIBLE IN THE 
STRONGEST AREAS.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

SMALL
000 
WWUS76 KSGX 290354
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
753 PM PST MON JAN 28 2008


CAZ055-060-290500-
/O.EXP.KSGX.HW.W.0005.000000T0000Z-080129T0400Z/
SAN BERNARDINO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
753 PM PST MON JAN 28 2008

...HIGH WIND WARNING WILL EXPIRE AT 8 PM PST THIS EVENING...

THE HIGH WIND WARNING WILL EXPIRE AT 8 PM PST THIS EVENING. 

WINDS WILL CONTINUE TO DECREASE OVERNIGHT.

$$

CAZ056-058-290500-
/O.EXP.KSGX.WI.Y.0045.000000T0000Z-080129T0400Z/
RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-
753 PM PST MON JAN 28 2008

...WIND ADVISORY WILL EXPIRE AT 8 PM PST THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 8 PM PST THIS EVENING. 

WINDS WILL CONTINUE TO DECREASE OVERNIGHT.

$$

JAD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Jan 28, 9:30 AM PST, 22 minutes earlier.

Area forecast discussion, Jan 28, 9:30 AM PST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PST MON JAN 28 2008

.SYNOPSIS...DEPARTING UPPER LEVEL LOW PRESSURE AND RESIDUAL MOISTURE
WILL CONTINUE SCATTERED SHOWERS INTO TONIGHT ALONG WITH LOCAL STRONG
GUSTY WINDS IN THE MOUNTAINS AND DESERTS. PARTLY CLOUDY TUESDAY
UNDER WEAK HIGH PRESSURE. FAST MOVING UPPER LEVEL LOW PRESSURE WILL
BRING MORE CLOUDS...LOCAL GUSTY WINDS AND A SLIGHT CHANCE OF SHOWERS
WEDNESDAY. FAIR THURSDAY UNDER HIGH PRESSURE. A COUPLE OF UPPER LOWS
WILL BRING MORE CLOUDS AND COOLING TOWARD THE END OF THE WEEK WITH A
CHANCE OF SHOWERS LATE SATURDAY THROUGH SUNDAY.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

.SHORT TERM (TODAY-THU)...THERE WERE LOCAL HEAVY SHOWERS THIS
MORNING OVER AND W OF THE MOUNTAINS. THE 12Z NKX SOUNDING WAS
MODERATELY MOIST BELOW 12000 FT WITH STRONG WSW WINDS ALOFT AND
COOLING THROUGH MOST OF THE COLUMN. STRONG ONSHORE GRADIENTS TO THE
N WITH ABOUT 16 MB SAN-TPH AND ABOUT 5 MB SAN-IPL AND THERE WERE
LOCAL STRONG GUSTY WINDS ACROSS THE MOUNTAINS AND INTO THE HIGH
DESERTS.

SHOWERS WILL GENERALLY DECREASE IN AREAL COVERAGE THROUGH THIS
AFTERNOON AS THE UPPER LOW CONTINUES TO MOVE E AND A LITTLE DRIER NW
FLOW DEVELOPS ALOFT. A FEW SHOWERS COULD LINGER W OF THE MOUNTAINS
THROUGH TONIGHT...MAINLY DUE TO ISLAND EFFECTS AND UPSLOPE FLOW.
ADDITIONAL RAINFALL ACCUMULATIONS WILL BE QUITE VARIABLE DUE TO THE
SHOWERY NATURE OF THE PRECIP BUT WILL GENERALLY BE LESS THAN HALF AN
INCH WITH LESS THAN 4 INCHES OF NEW SNOW AT THE HIGHER ELEVATIONS.
THE WINDS ALOFT AND STRONG ONSHORE GRADIENTS WILL CAUSE LOCAL STRONG
GUSTY WINDS IN THE MOUNTAINS AND DESERTS...ESPECIALLY IN SAN
BERNARDINO COUNTY. MOST WINDS WILL BE ADVISORY STRENGTH WITH GUSTS
TO 50 MPH BUT THERE COULD BE A FEW STRONGER GUSTS. WEAK RIDGING WILL
BRING PARTLY CLOUDY OR FAIR SKIES TUE WITH SLIGHT WARMING. A FAST
MOVING UPPER TROUGH WILL MOVE THROUGH WED BRINGING MORE CLOUDS AND
COOLING WITH A SLIGHT CHANCE OF SHOWERS. THE WINDS WILL ALSO PICK UP
AGAIN WED...MAINLY IN THE MOUNTAINS AND DESERTS. WEAK RIDING AND
OFFSHORE FLOW WILL DEVELOP THU FOR MOSTLY CLEAR SKIES AND
WARMING...ESPECIALLY W OF THE MOUNTAINS. THERE WILL BE LOCAL GUSTY
WINDS THROUGH AND BELOW MOUNTAIN CANYONS AND PASSES THU MORNING BUT
THEY SHOULD MOSTLY REMAIN BELOW ADVISORY STRENGTH.

&&

.LONG TERM (FRI-MON)...A WEAK UPPER TROUGH FRI AND THEN A STRONGER
ONE SUN WILL BRING MORE CLOUDS AND COOLING INTO THE WEEKEND WITH A
CHANCE OF SHOWERS LATE SAT AND SUN. DRIER NW FLOW MON.

&&

.AVIATION...
281600Z...SHOWERS WILL CONTINUE TO MOVE ACROSS THE AREA THROUGH THIS
MORNING...PRODUCING VARIABLE CIGS AND OBSCURING HIGHER TERRAIN.
SHOWERS WILL DECREASE THIS AFTERNOON THROUGH TONIGHT. BASES THIS
MORNING AROUND 3-4K FT MSL OR HIGHER WITH LOCAL BASES 2500 FT IN
SHOWERS AND ISOLATED TO 1500 FT OR LOWER IN HEAVIER SHOWERS. VSBY
MOSTLY ABOVE 7SM WITH 3-5SM IN SHOWERS AND 1-2SM IN HEAVIER SHOWERS.
PARTLY CLOUDY TUESDAY WITH A WEAK SYSTEM MOVING IN TUESDAY NIGHT FOR
WIDELY SCATTERED SHOWERS. TUESDAY WILL HAVE AREAS OF STRATOCU BASES
AT ABOUT 4000 FT WITH VSBY ABOVE 7SM. BASES LOWERING TO 2500 FT TUE
NIGHT. LOCAL SURFACE WINDS WILL BE AROUND 15 TO 20 KT GUSTING TO 25
KT WITH UP AND DOWN DRAFTS AT TIMES THROUGH TODAY...MAINLY OVER THE
MTNS AND DESERTS. WINDS ALOFT WILL BE WEST 30-50 KT TODAY...BECOMING
NORTHWEST AND WEAKENING TO LIGHT WINDS TONIGHT THROUGH TUESDAY
MORNING...INCREASING AND BECOMING STRONG AGAIN TUESDAY EVENING
THROUGH THE NIGHT.

&&

.MARINE...
281600Z...WINDS HAVE DECREASED THIS MORNING. NORTHWEST WINDS WILL
INCREASE TUESDAY EVENING THROUGH WEDNESDAY MORNING FOR POSSIBLE
SMALL CRAFT ADVISORY CONDITIONS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY IN THE MOUNTAINS AND HIGH DESERTS UNTIL 6 PM. SEE
LAXNPWSGX.

SNOW ADVISORY IN THE HIGHER MOUNTAINS UNTIL 2 PM. SEE LAXWSWSGX.

&&

PUBLIC...DA
AVIATION...PG
Hazardous weather outlook, Jan 28, 4:00 AM PST, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST MON JAN 28 2008

CAZ042-043-048-050-055-056-057-058-060-061-062-291200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PST MON JAN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

STRONG...COLD LOW PRESSURE WILL MOVE THROUGH THE AREA TODAY.

* FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 9 AM.
  HEAVY RAIN COULD CAUSE DEBRIS FLOWS...ESPECIALLY IN THE BURN
  AREAS. SEE LAXFFASGX FOR DETAILS.

* STRONG AND GUSTY WINDS OVER THE MOUNTAINS AND DESERTS TODAY
  THROUGH THIS EVENING.

* A WINTER STORM WARNING IS IN EFFECT FOR THE SAN BERNARDINO...SAN
  DIEGO AND RIVERSIDE COUNTY MOUNTAINS TODAY. SEE LAXWSWSGX.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY.

* A POSSIBILITY OF HEAVY RAIN AND MOUNTAIN SNOW ON SUNDAY
  AS A COLD UPPER LOW FROM THE GULF OF ALASKA MOVES INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MACKECHNIE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 4:06 PM PSTFlash Flood WarningSGXSan Diego84 min
Jan 27, 8:07 PM PSTFlash Flood WarningSGXSan Diego83 min
Jan 27, 9:26 PM PSTFlash Flood WarningSGXSan Diego94 min
Jan 28, 12:11 AM PSTFlash Flood WarningSGXSan Diego94 min
Jan 28, 12:31 AM PSTFlash Flood WarningSGXSan Bernardino119 min
Jan 28, 4:54 AM PSTFlash Flood WarningSGXSan Bernardino2 hr
Jan 28, 9:43 AM PSTSnow AdvisorySGXRiverside, San Bernardino, San Diego4 hr
Jan 28, 12:42 PM PSTHigh Wind WarningSGXSan Bernardino7 hr

Nearby

Wind Advisories in California, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.